Alert archive / North Dakota / Red Flag Warnings in 2020
Red Flag Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at May 18, 2020, 1:46 PM CDT for 5 counties in North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2020, 1:46 PM CDT (18:46 UTC)
- Expired
- May 18, 2020, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 143 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453 WWUS83 KFGF 181846 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 146 PM CDT Mon May 18 2020 NDZ006-007-014-015-024-190100- /O.NEW.KFGF.FW.W.0003.200518T1846Z-200519T0100Z/ Towner-Cavalier-Benson-Ramsey-Eddy- 146 PM CDT Mon May 18 2020 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR DRY FUELS AND STRONG WINDS IN THE DEVILS LAKE REGION... The National Weather Service in Grand Forks has issued a Red Flag Warning for dry fuels and strong winds, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...In North Dakota...Fire Weather Zones 006... 007...014...015 and 024. * TIMING...until 8 pm this evening. * WINDS...South-southeast 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 28 percent. * TEMPERATURES...Around 70. * IMPACTS...Rural fire departments have been called out to put out several wildfires already. With this amount of wind, any fires today will be harder to control. Please refrain from burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
282 WWUS83 KFGF 190055 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 755 PM CDT Mon May 18 2020 NDZ006-007-014-015-024-190200- /O.EXP.KFGF.FW.W.0003.000000T0000Z-200519T0100Z/ Towner-Cavalier-Benson-Ramsey-Eddy- 755 PM CDT Mon May 18 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR DRY FUELS AND STRONG WINDS FOR THE DEVILS LAKE BASIN IN ND... The strongest winds have diminished and any lingering gusts should continue to decrease this evening. The warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 18, 1:05 PM CDT, 41 minutes earlier.
Area forecast discussion, May 18, 1:05 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 105 PM CDT Mon May 18 2020 .UPDATE... Issued at 105 PM CDT Mon May 18 2020 Winds continue to increase into the 20 to 30 mph range across most of the FA, with some higher gusts west of the Red River Valley. Satellite imagery continues to show a bunch of small short-lived agricultural fires across the FA. Since winds are higher than anticipated, controlling these this afternoon may be difficult. For that reason, have coordinated with Duluth and the MN Fire Center to issue a Special Weather Statement about the near critical fire weather conditions for the rest of the afternoon. Other forecast elements look fine at this point. UPDATE Issued at 1020 AM CDT Mon May 18 2020 It is going to be a windy day across the FA, with many locations already seeing wind gusts in the mid 20 mph range. Temperatures are already in the low to mid 60s, on the way into the mid 70s. UPDATE Issued at 655 AM CDT Mon May 18 2020 A mostly clear sky was across the area with scattered clouds along the International border. Going forecast looks good. && .SHORT TERM...(Today through Tuesday) Issued at 355 AM CDT Mon May 18 2020 Water vapor loop indicated ridge building over ID and MT as upstream trough shortens in wavelength. A short wave was located over southeastern SASK and was moving to the northeast. Radar indicated showers over north central ND into MAN but bases were quite high with no precip reaching the ground. No precip is forecast for today. Easterly low level flow will bring drier air into the area today with a high pressure system over James Bay. Will lower dewpoints a bit across the CWA for today. Impact with higher temps will produce lower relative humidities across the area. Low level moisture will increase in the west zones tonight and over the area Tue. Ridge building will continue over the Northern Plains today through Tue. Warm mid level air will spread north and east from the Rockies Tue and cap off the forecast area. The threat for storms will stay in MT for today and the western Dakotas and MT for Tue. .LONG TERM...(Tuesday night through Sunday) Issued at 355 AM CDT Mon May 18 2020 The 500 mb ridge will hold over Minnesota and keep any precipitation chances to our west through Wednesday evening. So another warm day with highs mid 70s to around 80. Thursday into Friday will the 500 mb shift east a bit and allow a short wave trough extending from the main 500 mb low in Alberta to move east-northeast into the Red River valley Thursday afternoon and night. The short wave trough will weaken considerably in time and majority of the model ensembles have limited precipitation amounts this period. Significant differences do appear as we look into Saturday and Sunday. Additional short waves will move east and then northeast around the Alberta upper low. Its impact on our area remains highly uncertain, other than there is a chance for precipitation Saturday and Sunday. 12z ECMWF was quite wet compared to the new 00z ECMWF which is more progressive with the short wave moving thru. 00z ECMWF is a bit more in line with 00z GFS/GEM. However looking at the 00z GFS ensembles, there remains very large differences in precipitation amounts. Therefore other than a chance for showers and thunderstorms, the coverage and amount of rainfall is highly uncertain. Lingering precipitation chances on some ensembles into Monday, Memorial Day. Impacts of these systems thru the upcoming Memorial Day weekend appear limited due to high uncertainty in coverage of t-storms and intensity. Net result is no changes to the National Blend of Models in its temps, pops and timing. There isnt one period this far out where there is any confidence to change. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 105 PM CDT Mon May 18 2020 The main aviation impacts will be the gusty winds this afternoon and again Tuesday afternoon. These winds have been higher than expected. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...JH LONG TERM...Riddle AVIATION...Godon
Hazardous weather outlook, May 18, 1:17 PM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 117 PM CDT Mon May 18 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191830- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 117 PM CDT Mon May 18 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Dry air and gusty southeast winds will produce near critical fire weather conditions this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected Tuesday and Wednesday. A chance for thunderstorms will be possible from Thursday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 18, 12:52 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1252 PM CDT Mon May 18 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-190000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 1252 PM CDT Mon May 18 2020 ...NEAR-CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF EAST NORTH DAKOTA AND NORTHWEST MINNESOTA... Dry conditions are expected this afternoon with minimum relative humidity values of 20 to 30 percent. Winds this afternoon will be 20 to 30 mph gusting to 40 mph out of the east to southeast this afternoon, highest in the Devils Lake basin. The combination of dry conditions and gusty winds will create near-critical fire weather conditions this afternoon. Please follow guidance from local authorities and consider moving burning activities to another day. CJ
Nearby
Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.